New Mexico, 2019

High Wind in New Mexico, April 10, 2019

April 10, 2019 · NWS EPZ · 9 events in 9 counties and zones

An upper low was moving across Colorado with an associated cold front extending south across the Borderland. A 150 knot upper level jet was also approaching southern New Mexico which aided in bringing down wind gusts over 100 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving across Colorado with an associated cold front extending south across the Borderland. A 150 knot upper level jet was also approaching southern New Mexico which aided in bringing down wind gusts over 100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 10, 4:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 10, 4:45 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
545 AM MDT Wed Apr 10 2019

.SYNOPSIS...
A strong storm system and Pacific Cold Front will bring very windy
conditions and blowing dust to the area today. Winds have been
affecting the east slopes of the Franklin and Organ Mountains
through the night, and will quickly increase across the wider area
after sunrise. Peak winds this afternoon will range from 50 to 55
mph in far southwestern New Mexico, with 60 to 70 mph gusts east
common east of the Continental Divide. A few stronger gusts over
70 mph will be possible east of area mountain ranges and up in the
Sacramento Mountains. Difficult to dangerous driving conditions
will result, along with possible damage to trees, power lines,
and structures. Cooler temperatures will arrive with this system,
and linger through Saturday. A second storm system will bring
increasing clouds to the area late Friday and Saturday, with a few
showers possible in the Gila Region and Sacramento Mountains.
Warmer temperatures will return Sunday and early next week.

&&

.DISCUSSION...
Our closed upper low is presently centered over Utah this morning,
with a strong vortmax moving across central Arizona. Winds aloft
have been steadily increasing, with South Franklin Peak gusting as
high as 57 mph in the past hour. So far, wind gusts in El Paso
have been confined close to the east slopes of the Franklins.
Three sites near the US-54 corridor have gusted over 50 mph since
midnight, while 28 knots is all we have mustered at the airport
(KELP). In the Sacramento Mountains, winds have been quieter at
observing sites, with gusts in the 35 to 40 mph range even at the
more exposed sites like Sunspot and Apache Point.

Everything still looks to be on track for a higher-end wind event
over much of the area today, with deep mixing tapping into 50 to
60 knot winds in the 700-650 mb layer. The wind maximum at 700 mb
looks to focus itself from the Sacramento Mountains WSW into
El Paso and southern Dona Ana Counties between 21-24Z. Still think
we will see a few peak gusts over 70 mph east of the Organs and
Franklins, and in exposed areas of the Sacramento Mountains.

With widespread blowing dust expected, a Dust Advisory seemed wise
for the lowlands today. Went with 9 AM to 9 PM to match up with
the Wind products, though the worst conditions will be this
afternoon. There's always a bit of guess work with dust. But a
wind direction of 260-270 isn't ideal for bringing dust from the
most active source regions into ELP. Nevertheless, localized
areas of Dust Storm Warning criteria may be met during the mid and
late afternoon, especially in the vicinity of Lordsburg Playa, and
perhaps parts of Luna County. Short-term, polygon-based Dust
Storm warnings will be issued if needed.

Boosted temperatures up a bit east of the Rio Grande, considering
a recent (or longer term?) trend for guidance to underestimate
high temps in a strong west wind scenario, even with a frontal
passage expected around 11 AM at ELP. Hourly temperatures were
edited to reflect an atypical diurnal trend with the FROPA.

Cooler temperatures will persist in the days ahead, with highs in
the upper-60s to around 70 tomorrow and Friday across the
lowlands.

As mentioned yesterday, a nice longwave trough carves out behind
this system across much of the western CONUS. This will allow a
second shortwave trough to drop into southern California by Friday
morning. The system looks to be a bit moisture-starved, but some
scattered showers are still a good bet across the northern
counties, and especially the Gila Region and Sacramento Mountains,
late Friday through Saturday.

Ridging will bring near-normal temperatures back to the area
on Sunday, with 80s returning for Monday and Tuesday. Another
strong trough may bring windy conditions back to the area for
next Wednesday.

&&

.AVIATION...
For El Paso... winds have been stubbornly staying close to the
east slopes of the Franklin Mountains overnight, with several
unofficial obs sites recording gusts over 45 knots in northeast El
Paso, while much lighter winds have persisted at KELP. 12Z RAOB
shows 30-35 knots at 1000 ft AGL, with 50 knots at 5,000 feet.
Will keep a TEMPO for wind gusts through about 14Z, after which
mixing should bring gusts down to the surface more consistently.

Still expect peak gusts around 55 knots during the mid-afternoon,
with significant visibility reductions (1SM to 3SM) in Blowing
Dust. Wind direction (250-270) during peak winds is not ideal for
advecting in dust from the most active source regions, but the
expected strength of the winds should loft plenty of dust of more
local origin.

Denser dust is possible at DMN given the due west winds this
afternoon.

Winds will slowly diminish this evening, with east-slope areas,
including KELP, holding onto gusts over 30 knots until a little
after midnight.

&&

.FIRE WEATHER...
Extremely critical fire weather conditions are expected today over
much of the area, with the worst combination of strong winds and
low humidity expected east of the Continental Divide where gusts
of 55 to 60 mph at the 20-foot level are expected this afternoon,
along with single-digit RH values. Cooler temperatures will move
into the area today as a cold front pushes east of the Rio Grande
by midday.

Temperatures will range from 8 to 12 degrees below normal on
Thursday. Despite the cooler temperatures, RH values will drop to
around 9 to 12 percent across the lowlands despite the cooler
temperatures. Critical thresholds may be reached again as west-
northwest winds increase to around 20-25 mph at the 20-foot level
yet again.

A second storm system will arrive late Friday and Saturday,
bringing a chance for precipitation, mainly to the Gila Region and
Sacramento Mountains. But even in those locations, total
precipitation amounts will be light.

Temperatures will warm back up above normal early next week, with
another wind event possible on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 80  52  70  46 /   0   0   0   0
Sierra Blanca           83  45  68  39 /   0   0   0   0
Las Cruces              72  42  68  40 /   0   0   0   0
Alamogordo              75  43  66  40 /   0   0   0   0
Cloudcroft              51  26  45  27 /   0   0   0   0
Truth or Consequences   67  41  66  42 /   0   0   0   0
Silver City             56  34  58  38 /   0   0   0   0
Deming                  69  37  67  36 /   0   0   0   0
Lordsburg               65  35  67  38 /   0   0   0   0
West El Paso Metro      77  50  69  47 /   0   0   0   0
Dell City               83  45  72  39 /   0   0   0   0
Fort Hancock            88  49  73  43 /   0   0   0   0
Loma Linda              75  43  65  42 /   0   0   0   0
Fabens                  83  49  71  45 /   0   0   0   0
Santa Teresa            76  46  68  43 /   0   0   0   0
White Sands HQ          74  48  68  47 /   0   0   0   0
Jornada Range           73  40  67  40 /   0   0   0   0
Hatch                   71  39  68  39 /   0   0   0   0
Columbus                72  42  69  41 /   0   0   0   0
Orogrande               76  43  68  40 /   0   0   0   0
Mayhill                 62  34  56  31 /   0   0   0   0
Mescalero               60  32  54  31 /   0   0   0   0
Timberon                60  29  53  28 /   0   0   0   0
Winston                 58  29  58  26 /   0   0   0   0
Hillsboro               63  36  64  38 /   0   0   0   0
Spaceport               71  38  66  38 /   0   0   0   0
Lake Roberts            55  27  57  27 /   0   0   0   0
Hurley                  59  33  61  35 /   0   0   0   0
Cliff                   62  30  63  30 /   0   0   0   0
Mule Creek              58  32  60  31 /   0   0   0   0
Faywood                 61  35  61  38 /   0   0   0   0
Animas                  67  39  68  39 /   0   0   0   0
Hachita                 68  36  67  36 /   0   0   0   0
Antelope Wells          69  39  69  39 /   0   0   0   0
Cloverdale              63  36  64  41 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until midnight MDT tonight for NMZ413>416.

     Blowing Dust Advisory from 9 AM this morning to 9 PM MDT this
     evening for NMZ403>413-417.

     Red Flag Warning from 10 AM this morning to 10 PM MDT this
     evening for NMZ110>113.

     High Wind Warning from 9 AM this morning to 9 PM MDT this
     evening for NMZ402-403-407>412-417.

     Wind Advisory from 9 AM this morning to 9 PM MDT this evening
     for NMZ401-404>406.

TX...High Wind Warning until midnight MDT tonight for TXZ419.

     Blowing Dust Advisory from 9 AM this morning to 9 PM MDT this
     evening for TXZ418>424.

     Red Flag Warning from 10 AM this morning to 10 PM MDT this
     evening for TXZ055-056.

     High Wind Warning from 9 AM this morning to 9 PM MDT this
     evening for TXZ418-420>424.

&&

25-Hardiman
Hazardous weather outlook, Apr 9, 6:03 AM MST, 23 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
703 AM MDT Tue Apr 9 2019

NMZ401>417-TXZ418>424-101315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
703 AM MDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
High temperatures will reach into the lower-90s across the
lowlands this afternoon. Critical Fire weather conditions are
also expected over much of southern New Mexico due to a
combination of low humidity and breezy westerly winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A strong storm system will bring very dry and windy conditions to
the region on Wednesday. Wind gusts will range between 55 and 65
mph, with localized higher gusts possible. Areas of blowing dust
are also likely to reduce visibility in many places.

A few thunderstorms may be possible on Saturday, with snow showers
possible in the higher terrain above 7,500 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 10, 5:33 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
633 AM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     NON-TSTM WND GST 15 SSW HACHITA          31.70N 108.34W
04/10/2019  M52 MPH          HIDALGO            NM   MESONET

            ELEV 4291 FT RAWS

0255 AM     NON-TSTM WND GST 5 NE SAN AUGUSTIN PASS  32.47N 106.50W
04/10/2019  M53 MPH          DONA ANA           NM   MESONET

            ELEV 5046 FT WSMR

0300 AM     NON-TSTM WND GST 10 NNE EL PASO          31.89N 106.43W
04/10/2019  M56 MPH          EL PASO            TX   MESONET

            ELEV 3958 FT TCEQ

0301 AM     NON-TSTM WND GST 1 NW WSMR MAIN POST     32.39N 106.49W
04/10/2019  M59 MPH          DONA ANA           NM   MESONET

            ELEV 4318 FT AWS

0320 AM     NON-TSTM WND GST 1 SE WSMR MAIN POST     32.37N 106.47W
04/10/2019  M52 MPH          DONA ANA           NM   MESONET

            ELEV 4190 FT WSMR

0325 AM     NON-TSTM WND GST SAN AUGUSTIN PASS       32.43N 106.57W
04/10/2019  M62 MPH          DONA ANA           NM   MESONET

            ELEV 5902 FT WMSR

0340 AM     NON-TSTM WND GST 9 NNE EL PASO           31.90N 106.42W
04/10/2019  M58 MPH          EL PASO            TX   NWS EMPLOYEE

0350 AM     NON-TSTM WND GST 13 NNE EL PASO          31.94N 106.43W
04/10/2019  M51 MPH          EL PASO            TX   MESONET

            ELEV 4055 FT AWS

0420 AM     NON-TSTM WND GST 1 SE WSMR MAIN POST     32.37N 106.47W
04/10/2019  M54 MPH          DONA ANA           NM   MESONET

            ELEV 4190 FT WSMR

0429 AM     NON-TSTM WND GST SOUTH FRANKLIN PEAK     31.86N 106.49W
04/10/2019  M57 MPH          EL PASO            TX   MESONET

            ELEV 6614 FT CWOP

0437 AM     NON-TSTM WND GST 13 NNE EL PASO          31.94N 106.43W
04/10/2019  M52 MPH          EL PASO            TX   MESONET

            ELEV 4055 FT AWS

0440 AM     NON-TSTM WND GST 11 SW NORTHRUP STRIP    32.80N 106.50W
04/10/2019  M54 MPH          DONA ANA           NM   MESONET

            ELEV 4321 FT WSMR

0540 AM     NON-TSTM WND GST 7 SW NORTHRUP STRIP     32.87N 106.49W
04/10/2019  M58 MPH          DONA ANA           NM   MESONET

            ELEV 4039 FT WSMR

0540 AM     NON-TSTM WND GST 15 SSW HACHITA          31.70N 108.34W
04/10/2019  M53 MPH          HIDALGO            NM   MESONET

            ELEV 4291 FT RAWS

&&

EVENT NUMBER EPZ1900080 EPZ1900081 EPZ1900082 EPZ1900083 EPZ1900084
EPZ1900085 EPZ1900093 EPZ1900086 EPZ1900090 EPZ1900089 EPZ1900091
EPZ1900095 EPZ1900092 EPZ1900094

Hardiman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Southern Tularosa Basin

When
April 10, 6:00 AM MST to 5:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
89 kt (102 mph) measured gust
Reported by
Mesonet

Extremely strong winds occurred at San Augustin Pass with a peak gust of 102 mph. Other gusts included 78 mph 1 mile northwest of White Sands Missile Range Main Post and 6 miles east-southeast of the Main Post, 66 mph eighteen miles northeast of the Main Post and 61 mph eleven miles northeast of Organ and 14 miles west-northwest of Orogrande.

High Wind, Central Tularosa Basin

When
April 10, 7:00 AM MST to 5:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Wind gusts up to 71 mph were reported across the zone with the peak occurring 7 miles southwest of Northrup Strip. Other gusts included 69 mph at Northrup Strip, 63 mph at Holloman Air Force Base and 68 mph 3 miles north-northeast of Capitol Peak.

High Wind, Southern Dona Ana County/Mesilla Valley

When
April 10, 8:00 AM MST to 6:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The National Weather Service Office in Santa Teresa recorded a peak gust of 63 mph. Other gusts included the Las Cruces Airport with 61 mph and 59 mph six miles west-southwest of Las Cruces.

High Wind, Sierra County Lakes

When
April 10, 9:00 AM MST to 3:00 PM MST
Where
Sierra County Lakes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The Truth or Consequences ASOS recorded a peak gust of 58 mph.

High Wind, Otero Mesa

When
April 10, 9:00 AM MST to 3:00 PM MST
Where
Otero Mesa forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A RAWS site 28 miles east-northeast of Orogrande recorded a peak gust of 59 mph.

High Wind, West Slopes Sacramento Mountains Below 7500 Feet

When
April 10, 10:00 AM MST to 2:00 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A peak gust of 66 mph was recorded at a mesonet site 1 mile southwest of High Rolls.

High Wind, Sacramento Mountains Above 7500 Feet

When
April 10, 10:00 AM MST to 7:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A peak gust of 70 mph was recorded in Cloudcroft. A peak gust of 63 mph was recorded 1 mile south of Sunspot and 61 mph in Sunspot.

High Wind, East Slopes Sacramento Mountains Below 7500 Feet

When
April 10, 10:00 AM MST to 3:00 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

At a location three miles northwest of Mayhill, a peak gust of 69 mph was recorded.

High Wind, Southern Gila Highlands/Black Range

When
April 10, 1:00 PM MST to 5:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The Brushy Mountain mesonet site recorded a peak gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818299, 818298, 818301, 818303, 818304, 818305, 818307, 818308, 818302.